Allison Buckley, NP
Jan 08, 2020 · 3 min read
Welcome to Ask Curology, a series on the Curology blog where one of our in-house licensed dermatology providers answers your questions about all things skincare. This week, we have good news and bad news for your wax dude — here is what you need to know before you try getting a wax on tretinoin.
I’ve been using my tretinoin cream for just over a year and we’ve been through a lot together, from the initial purging to the ethereal glow. My skin has never looked fuller or plumper, and neither has my moustache — which is why I’m writing to you today. Is it safe for me to get a lip wax on tretinoin, or is my skin still too sensitive?
Signed, A Tretinoin Veteran
First of all, I’m glad your tretinoin cream is working out for you! Like the other Curology medical providers, I’m a big fan of tretinoin for its ability to treat both acne and signs of aging. I know how frustrating dealing with unwanted facial hair can be, and the good news is that there are a few options for hair removal if you’ve got sensitive skin.
The bad news is that waxing might still be too intense for your skin, even if you’ve made it through the initial tretinoin purge. Tretinoin stimulates skin cell turnover, increasing the production of collagen and elastin. In other words, tretinoin brings brand new skin cells to the surface of the skin. This really helps the skin to look plump and glowy, but these new skin cells are sensitive and easily irritated.
The thing about waxing is that it not only removes hair, but also takes old skin cells along with it. But if you’re using tretinoin, you won’t have that layer of old skin cells, only the fresh new ones. So this means that waxing can result in skin that is irritated, red, and painful, giving a “rug-burn” appearance. Temporary pigment change may also occur.
Thankfully, there are a few gentler hair removing alternatives. We’ve written about at-home dermaplaning on the blog before, which is one good option once your skin has fully adjusted to tretinoin. Just be sure it’s done by a professional. You can also try threading, tweezing, or even laser hair removal. I’d avoid alternatives to waxing like sugaring — even though it’s thought to be a bit gentler than waxing, it still may be too harsh on fresh skin.
If you must wax and are currently using tretinoin, here are a few tips to improve your chances:
Stop using tretinoin for at least 5–7 days prior to waxing, especially around the area being waxed. Note that the recommended timeframe to wait for a waxing treatment after using tretinoin varies from source to source (anywhere from five days to three months have been reported).
Wait. After waxing, hold off on resuming tretinoin for 1–2 nights.
If you develop oozing and redness, protect your skin by covering the rash with an occlusive ointment like Aquaphor during the day, and hydrocolloid dressings overnight.
I hope this helps! Remember that, if your tretinoin cream ever gives your unsavory side effects, your Curology medical provider is available for consultation. And if you’re not a Curology member yet, you can sign up for a free month of custom skincare for just $4.95 (plus tax) to cover the cost of shipping and handling.
Allison Buckley, NP-C
We’re here to share what we know — but don’t take it as medical advice. Talk to your medical provider if you have questions.
Allison Buckley, NP